Pre op I was told to stop all medications. I was given basic analgesia post op but didn't need it (bonus). I have minimal discomfort at 2 weeks post op but the swelling is uncomfortable. Would anti inflammatory medication be helpful in reducing the swelling now or should I avoid taking it?
Should I Use Anti Inflammatory Drugs to Help Reduce the Swelling After Liposuction?
Doctor Answers (4)
Anti-inflammatory medications after liposuction
Anti-inflammatory medications do reduce swelling, but you really should check with your physician before taking them since you recently had surgery. Generally at two weeks after liposuction I don't have a problem with my own patients taking them.
Anti-inflammatory medication for liposuction
The biggest risk with anti-inflammatory medication such as ibuprofen (Motrin, Advil) and others including Alleve and aspirin, is bleeding complications. Two weeks after liposuction, these medications should not cause any significant risk with bleeding. However, you should check with your surgeon. Also, if liposuction is done on the legs, some of these medications can cause swelling of the legs! This can compound the swelling after liposuction. Please discuss your question with your doctor.
Web reference: http://www.thenyac.com/liposuction/index.html
Liposuction - Will Anti-Inflammatories Speed Up the Resolution of the Swelling?
I normally advise my patients to avoid anti-inflammatories (such as aspirin, Advil, Motrin, Aleve, etc) for three weeks before and after surgery. But at two weeks post-op, if you're otherwise doing as well as you appear to be, it would be reasonable to take anti-inflammatories for symptomatic relief.
But I don't think that there's much that you can do to speed the resolution of the swelling (aside from using whatever compression garments your surgeon recommends, plus any other recommendations). It takes a long time to see the results of lipo: 4-6 weeks for 85%, 3 months for 90-95% and 6 months (or even longer) for the final result. That process involves the absorption of fluid followed by the contraction of your skin into its new contour. And taking anti-inflammatories will not, in my experience, alter this process.
I think you just have to wait it out...you can return to normal activity when you feel like it (you're already there) and start exercising at 3 weeks (start slowly, advance as tolerated). Otherwise, just time...
I hope that this helps, and good luck,
Web reference: http://www.bodysculpture.com
You might also like...
The answer to your question is not well studied. You probably wouldn't hurt anything but should discuss this with your surgeon beforehand anyway.
John Di Saia MD
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.